Order

, Volume 5, Issue 4, pp 323–343

Planar graphs and poset dimension

  • Walter Schnyder
Article

Abstract

We view the incidence relation of a graph G=(V. E) as an order relation on its vertices and edges, i.e. a<Gb if and only of a is a vertex and b is an edge incident on a. This leads to the definition of the order-dimension of G as the minimum number of total orders on V ∪ E whose intersection is <G. Our main result is the characterization of planar graphs as the graphs whose order-dimension does not exceed three. Strong versions of several known properties of planar graphs are implied by this characterization. These properties include: each planar graph has arboricity at most three and each planar graph has a plane embedding whose edges are straight line segments. A nice feature of this embedding is that the coordinates of the vertices have a purely combinatorial meaning.

AMS subject classifications (1980)

Primary 06A10 secondary 05C10, 05C75 

Key words

Planar graph poset dimension straight line embedding 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    L. Babai and D. Duffus (1981) Dimension and automorphism groups of lattices, Alg. Univ. 12, 279–289.Google Scholar
  2. 2.
    B. Dushnik (1950) Concerning a certain set of arrangements Proc. Amer. Math. Soc. 1, 788–796.Google Scholar
  3. 3.
    B. Dushnik and E. W. Miller (1941) Partially ordered sets, Amer. J. Math. 63, 600–610.Google Scholar
  4. 4.
    I. Fáry (1948) On straight line representation of planar graphs, Acta Sci. Math. Szeged 11, 229–233.Google Scholar
  5. 5.
    T. Gallai (1967) Transitiv orientierbare Graphen, Acta Math. Acad. Sci. Hungar. 18, 25–66.Google Scholar
  6. 6.
    M. C. Golumbic (1977) The complexity of comparability graph recognition and coloring, Computing 18, 199–203.Google Scholar
  7. 7.
    R. Gysin (1977) Dimension transitiv orientierbarer Graphen, Acta Math. Acad. Sci. Hungar 29, 313–316.Google Scholar
  8. 8.
    T. Hiraguchi (1951) On the dimension of orders, Sci. Rep. Kanazawa Univ 1, 77–94.Google Scholar
  9. 9.
    G. R. Kampen (1976) Orienting planar graphs, Discrete Math. 14, 337–341.Google Scholar
  10. 10.
    D. Kelly (1977) The 3-irreducible partially ordered sets, Canad. J. Math. 29, 367–383.Google Scholar
  11. 11.
    H. Komm (1948) On the dimension of partially ordered sets, Amer. J. Math. 70, 507–520.Google Scholar
  12. 12.
    D. Kelly and W. T. TrotterJr. (1982) Dimension theory for ordered sets, in I. Rival (ed.), Ordered Sets, D. Reidel, Dordrecht, pp. 171–211.Google Scholar
  13. 13.
    C. St. J. A. Nash-Williams (1961) Edge disjoint trees of finite graphs, J. London Math. Soc. 36, 445–450.Google Scholar
  14. 14.
    J. Spencer (1971) Minimal acrambling sets of simple orders, Acta Math. Acad. Sci. Hungar. 22, 349–353.Google Scholar
  15. 15.
    V. Sedmak (1954) Quelques applications des ensembles ordonnés., Bull. Soc. Math. Phys. Serbie 6, 12–39, 131–153.Google Scholar
  16. 16.
    S. K. Stein (1951) Convex maps, Proc. Amer. Math. Soc. 2, 464–466.Google Scholar
  17. 17.
    E. Szpilrajn (1930) Sur l'extension de l'ordre partiel, Fund. Math. 16, 386–389.Google Scholar
  18. 18.
    W. T. TrotterJr. (1983) Graphs and Partially Ordered Sets, in L. Beineke (ed.), Graph Theory, Vol. 2, Academic Press, London, pp. 237–268.Google Scholar
  19. 19.
    W. T. Trotter Jr and J. I. Moore Jr. (1976) Characterization problems for graphs, partially ordered sets, lattices and families of sets, Discrete Math. 16, 361–381.Google Scholar
  20. 20.
    W. T. Trotter, J. I. Moore and D. P. Sumner (1976) The dimension of a comparability graph, Proc. Amer. Math. Soc. 60, 35–38.Google Scholar
  21. 21.
    K. Wagner (1936) Bemerkungen zum Vierfarbenproblem, Jahresber. Deutsch. Math.-Verein 46, 26–32.Google Scholar
  22. 22.
    D. B. West (1985) Parameters of partial orders and graphs: packing, covering, and representation, in I. Rival (ed.), Graphs and Orders, D. Reidel, Dordrecht, pp. 267–350.Google Scholar
  23. 23.
    M. Yannakakis (1982) The complexity of the partial order dimension problem, SIAM J. Alg. Discrete Methods 3, 351–358.Google Scholar

Copyright information

© Kluwer Academic Publishers 1989

Authors and Affiliations

  • Walter Schnyder
    • 1
  1. 1.Department of MathematicsLouisiana State UniversityBaton RougeUSA

Personalised recommendations